EMERGENCY MEDICAL SERVICES (EMS) AGENCY-ECG08
ECG OF THE MONTH – NOVEMBER/DECEMBER 2020
Paramedics respond to a 67–year–old male after a near syncopal episode. He reports a history of coronary artery disease and prior coronary artery bypass grafting (CABG). His wife called 911 when he felt lightheaded after breakfast. He is currently asymptomatic.
dhs content/Home/More Health Services/Departments/Emergency Medical Services/Emergi Press/ECG08/InformationInformation
Rate: ~ 160 bpm
Rhythm: no obvious p-waves, wide QRS, regular/monomorphic rhythm
ST Segment Elevation >1mm
In 2 or more contiguous
Reciprocal Changes: N/A
This ECG demonstrates a wide complex regular/monomorphic rhythm. Wide complex regular/monomorphic rhythms may signify ventricular tachycardia (VT) or supraventricular tachycardia (SVT) with a conduction delay (e.g. bundle branch block or aberrant conduction). There are established criteria to distinguish VT from SVT, though they can be difficult to apply in the field, oftentimes requiring specialist consultation in the hospital.
Sustained monomorphic VT arises when there is a conduction pathway within the ventricle (often arising from infarct or scarring), separate from normal conduction pathways, that results in an electrical conduction loop (re-entrant circuit) within the ventricle. The ventricular complexes appear wide, because conduction is transmitted outside normal conduction pathways, taking more time to be transmitted.
SVT originates above the ventricle, but an accessory pathway allows an electrical conduction loop between the atria and the ventricles (Figure 1). This typically presents as a narrow complex tachycardia, since the conduction is via normal conduction pathways as the electrical signal enters the ventricles, and the speed of conduction is fast. However, if there is a conduction delay (e.g. bundle branch block, aberrancy) the QRS complex will appear wide.
Figure 1. SVT occurs when an electrical impulse originates above the ventricle and re-enters the atria via an accessory pathway. This results in a narrow complex tachycardia unless there is a conduction delay. In VT, the electrical conduction stays within the ventricle.
This patient has a wide-complex regular/monomorphic tachycardia and is asymptomatic. He should be treated in accordance with TP-1213 – Cardiac Dysrhythmia – Tachycardia. Since he has adequate perfusion, Adenosine 6 or 12mg (2 or 4mL) rapid IV push can be attempted, followed with Normal Saline rapid IV flush. If the wide complex tachycardia persists, adenosine 12mg (4mL) can be repeated. Because a wide-complex regular/monomorphic tachycardia can represent SVT with conduction delay, the American Heart Association guidelines recommend that adenosine be administered since it may convert SVT to sinus rhythm. Adenosine will not be effective in terminating most types VT, but due to its short half-life, can be administered safely in a hemodynamically stable, regular, monomorphic wide-complex tachycardia if one cannot differentiate between VT and SVT.
Adenosine is contraindicated in irregular wide-complex tachycardia. This may represent rapid atrial fibrillation with Wolff Parkinson White (WPW). Administering adenosine could lead to a fatal dysrhythmia because adenosine blocks conduction through the AV node. In atrial fibrillation with WPW, blocking the AV node could force all conduction through the accessory pathway at a very high rate leading to hemodynamic instability which can then progress to ventricular fibrillation. Adenosine is also contraindicated in patients with sick sinus syndrome, heart transplant, and patients taking the seizure medication carbamazepine (Tegretol), which can increase the degree of nodal blockade experienced when taken with adenosine.
Paramedics administer adenosine 12mg en route to the MAR. The patient remains in a wide-complex regular tachycardia upon hospital arrival. In the emergency department, synchronized cardioversion is performed but the patient returns into a wide-complex tachycardia after a brief period of normal sinus rhythm. He converts to a normal sinus rhythm after receiving additional anti-arrhythmic medication in the emergency department (amiodarone). Cardiologists determine that he was in sustained VT from scarring in his ventricle that formed after his prior CABG procedure. Though the patient was asymptomatic at the time of EMS arrival, his history of near-syncope and his ECG findings required emergent hospital treatment.
- 2020 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care.
- Brywczynski J. Patient Cardiac Rhythm is Important for EMS Adenosine Administration. JEMS. https://www.jems.com/2012/09/07/patient-cardiac-rhythm-important-ems-ade/
Author: Dr. Nichole Bosson, MD, MPH